Skip to main content

Nearly orthogonal vectors and small antipodal spherical codes


How can d+k vectors in ℝd be arranged so that they are as close to orthogonal as possible? In particular, define θ(d, k) := minX maxxyX |〈x, y〉 | where the minimum is taken over all collections of d + k unit vectors X ⊆ ℝd. In this paper, we focus on the case here k is fixed and d → ∞. In establishing bounds on θ(d, k), we find an intimate connection to the existence of systems of \(\left(\begin{array}{c}k+1\\ 2\end{array}\right)\) equiangular lines in ℝk. Using this connection, we are able to pin down θ(d, k) whenever k ∈ {1, 2, 3, 7, 23} and establish asymptotics for general k. The main tool is an upper bound on \(\mathbb{E}_{x,y\sim\mu}|\langle{x,y}\rangle|\) whenever μ is an isotropic probability mass on ℝk, which may be of independent interest. Our results translate naturally to the analogous question in ℂd. In this case, the question relates to the existence of systems of k2 equiangular lines in ℂk, also known as SIC-POVM in physics literature.

This is a preview of subscription content, access via your institution.


  1. [1]

    N. Alon, Perturbed identity matrices have high rank: proof and applications, Combinatorics, Probability and Computing 18 (2009), 3–15.

    MathSciNet  Article  Google Scholar 

  2. [2]

    J. T. Astola, The Tietäväinen bound for spherical codes, Discrete Applied Mathematics 7 (1984), 17–21.

  3. [3]

    R. C. Baker, G. Harman and J. Pintz, The difference between consecutive primes. II, Proceedings of the London Mathematical Society 83 (2001), 532–562.

    MathSciNet  Article  Google Scholar 

  4. [4]

    I. Bengtsson, Three ways to look at mutually unbiased bases, in Foundations of Probability and Physics—4, AIP Conference Proceedings, Vol. 889, American Institute of Physics, Melville, NY, 2007, pp. 40–51.

    MathSciNet  Article  Google Scholar 

  5. [5]

    A. S. Besicovitch, Measure of asymmetry of convex curves, Journal of the London Mathematical Society 23 (1948), 237–240.

    MathSciNet  Article  Google Scholar 

  6. [6]

    R. Bhatia, Matrix Analysis, Graduate Texts in Mathematics, Vol. 169, Springer, New York, 1997.

  7. [7]

    P. J. Cameron and J. J. Seidel, Quadratic forms over GF(2), Indagationes Mathematicae (Proceedings) 76 (1973), 1–8.

    MathSciNet  Article  Google Scholar 

  8. [8]

    O. Christensen, An Introduction to Frames and Riesz Bases, Applied and Numerical Harmonic Analysis, Birkhäuser/Springer, Cham, 2016.

    Google Scholar 

  9. [9]

    H. Cohn, A. Kumar and G. Minton, Optimal simplices and codes in projective spaces, Geometry and Topology 20 (2016), 1289–1357.

    MathSciNet  Article  Google Scholar 

  10. [10]

    H. Davenport, Multiplicative Number Theory, Graduate Texts in Mathematics, Vol. 74, Springer, New York, 2000.

  11. [11]

    P. Delsarte, J. M. Goethals and J. J. Seidel, Spherical codes and designs, Geometriae Dedicata 6 (1977), 363–388.

    MathSciNet  Article  Google Scholar 

  12. [12]

    M. Ehler and K. A. Okoudjou, Probabilistic frames: an overview, in Finite Frames, Applied and Numerical Harmonic Analysis, Birkhäuser/Springer, New York, 2013, pp. 415–436.

    Google Scholar 

  13. [13]

    T. Ericson and V. Zinoviev, Codes on Euclidean Spheres, North-Holland Mathematical Library, Vol. 63, North-Holland, Amsterdam, 2001.

  14. [14]

    M. Fickus, J. Jasper and D. G. Mixon, Packings in real projective spaces, SIAM Journal on Applied Algebra and Geometry 2 (2018), 377–409.

    MathSciNet  Article  Google Scholar 

  15. [15]

    M. Fickus, D. G. Mixon and J. C. Tremain, Steiner equiangular tight frames, Linear algebra and its applications 436 (2012), 1014–1027.

    MathSciNet  Article  Google Scholar 

  16. [16]

    A. Glazyrin, Moments of isotropic measures and optimal projective codes, {rs url }.

  17. [17]

    A. Glazyrin and W.-H. Yu, Upper bounds for s-distance sets and equiangular lines, Advances in Mathematics 330 (2018), 810–833.

    MathSciNet  Article  Google Scholar 

  18. [18]

    S. Gołab, Quelques problèmes métriques de la géometrie de Minkowski, Travaux de l’Académie des mines et de la métallurgie de Cracovie 6 (1932), 1–79.

    MATH  Google Scholar 

  19. [19]

    G. Greaves, J. H. Koolen, A. Munemasa and F. Szöllőosi, Equiangular lines in Euclidean spaces, Journal of Combinatorial Theory. Series A 138 (2016), 208–235.

    MathSciNet  Article  Google Scholar 

  20. [20]

    Y. Jain, D. Narayanan and L. Zhang, Almost orthogonal vectors,

  21. [21]

    J. Kovačević and A. Chebira, An introduction to frames, Foundations and Trends in Signal Processing 2 (2008), 1–94.

    Article  Google Scholar 

  22. [22]

    P. W. H. Lemmens and J. J. Seidel, Equiangular lines, Journal of Algebra 24 (1973), 494–512.

    MathSciNet  Article  Google Scholar 

  23. [23]

    J. Matoušek, Thirty-three Miniatures, Student Mathematical Library, Vol. 53, American Mathematical Society, Providence, RI, 2010.

  24. [24]

    R. E. A. C. Paley, On orthogonal matrices, Journal of Mathematics and Physics 12 (1933), 311–320.

    Article  Google Scholar 

  25. [25]

    J. M. Renes, R. Blume-Kohout, A. J. Scott and C. M. Caves, Symmetric informationally complete quantum measurements, Journal of Mathematical Physics 45 (2004), 2171–2180.

    MathSciNet  Article  Google Scholar 

  26. [26]

    L. Welch, Lower bounds on the maximum cross correlation of signals (corresp.), IEEE Transactions on Information theory 20 (1974), 397–399.

    Article  Google Scholar 

  27. [27]

    A. D. Wiebe, Constructions of complex equiangular lines, Ph.D. thesis, Simon Fraser University, 2013,

    Google Scholar 

  28. [28]

    R. M. Wilson, An existence theory for pairwise balanced designs. III. Proof of the existence conjectures, Journal of Combinatorial Theory. Series A 18 (1975), 71–79.

    MathSciNet  Article  Google Scholar 

  29. [29]

    W.-H. Yu, New bounds for equiangular lines and spherical two-distance sets, SIAM Journal on Discrete Mathematics 31 (2017), 908–917.

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Boris Bukh.

Additional information

Added in a revision. The conjecture has since been resolved by Glazyrin [16, Theorem 4].

Supported in part by Sloan Research Fellowship and by U.S. taxpayers through NSF CAREER grant DMS-1555149.

Supported in part by U.S. taxpayers through NSF CAREER grant DMS-1555149.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bukh, B., Cox, C. Nearly orthogonal vectors and small antipodal spherical codes. Isr. J. Math. 238, 359–388 (2020).

Download citation